Hail, Morton
- When
- June 21, 7:50 PM CST
- Where
- Morton County, 11.24 mi ENE of Richfield
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 37.330, -101.590
An unstable atmosphere bubbled enough to produce a few severe thunderstorms in the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An unstable atmosphere bubbled enough to produce a few severe thunderstorms in the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 21, 2:05 PM CST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 305 PM CDT MON JUN 21 2010 .DISCUSSION... DAYS 1-2... OUTFLOW BOUNDARY WHICH EXTENDED FROM WEST TO EAST ACROSS OUR NRN CWA EARLIER TODAY WAS MORE DIFFICULT TO PICK OUT FROM SFC DATA THIS AFTERNOON. BASE ON SFC OBS/SAT AND RADAR LOOP IT STILL APPEARS TO EXTEND FROM LACROSSE TO NEAR SCOTT CITY WITH A MOIST UP SLOPE FLOW STILL PRESENT OVER NE CO. SPC MESO PAGE INDICATING 2-3000J/KG WAS ALREADY IN PLACE IN THIS REGION AS THE NOISE OF A 25H JET WHICH WAS LOCATED NEAR THE 4 CORNERS REGION AT 12Z MON MOVES INTO ERN CO. FOR THIS EVENING...LATE DAY HEATING SHOULD CONTINUE TO ERODE CAP AND GIVEN THE SHEAR AND INSTAB ALOFT AHEAD OF THIS JET SOME STRONG TO SEVERE STORMS STILL LOOK POSSIBLE EARLY THIS EVENING. WILL THEREFORE RAISE POPS IN OUR NW/NRN CWA EARLY AND INSERT MENTION OF SEVERE WORDING NORTH OF GCK TO LACROSSE. HWO STILL OUTLINES THIS AREA OF CONCERN FAIRLY WELL SO NO UPDATES NEEDED AT THIS TIME. LOW LVL MOISTURE AXIS AND MID LVL BAROCLINIC ZONE AT 19Z DOES SUGGEST ANY ORGANIZED CONVECTION THAT DOES DEVELOP IN NE CO LATER THIS EVENING MAY INDEED STAY JUST NORTH OF I70 SO ALTHOUGH WILL KEEP MENTION OF POPS GOING FOR OUR FAR NORTHERN CWA LATE TONIGHT WILL LEAVE THE REMAINDER OF THE CWA DRY. TUESDAY APPEARS TO BE ANOTHER HOT DAY FOR MUCH OF THE CWA. 85H MIXDOWN TEMPS AT 00Z WED SUGGEST HIGHS RANGING FROM 100-NEAR 103. ANY RAIN WHICH FALLS OVERNIGHT HOWEVER IS EXPECTED RESULT IN KEEPING TEMPS SEVERAL DEGREES COOLER THAN THIS. PREVIOUS FORECAST HAS A DECENT HANDLE WITH THIS SO NOT ANTICIPATING ANY MAJOR ADJUSTMENTS TO THE PREVIOUS TEMP GRIDS. AS FOR PCPN CHANCES LATE TUESDAY/TUESDAY NIGHT...WILL FOCUS ANY POPS ALONG LEE TROF AND COLD FRONT AS 25H JET MOVES ACROSS NE CO INTO THE NRN PLAINS. RIGHT ENTRANCE REGION OF THE JET WILL BE NEAR OUR NW/NRN CWA EARLY SO UNABLE TO COMPLETELY RULE OUT A LATE DAY STORM. BETTER CHANCES FOR ORGANIZED CONVECTION HOWEVER SHOULD BE FURTHER NORTH WHERE THE MID LVL BAROCLINIC ZONE, UPPER LVL DYNAMICS AND BETTER INSTAB/SHEAR WILL BE LOCATED. WILL THEREFORE NOT GET TOO CARRIED AWAY WITH POPS TUESDAY NIGHT AS THIS FRONT STARTS TO MOVE S/SE INTO THE CWA WHERE WARMER 7H TEMPS WILL BE LOCATED LATER TUESDAY NIGHT. ON WEDNESDAY...THE 25H JET BEGINS EXITS THE NRN PLAINS AND MOVE INTO THE WRN GREAT LAKES REGION AS THE COLD FRONT WILL CONTINUES TO WORK ITS WAY SOUTH ACROSS THE REMAINDER OF THE CWA. GIVEN THE WARM EML PROGGED TO REMAIN IN PLACE AM LEANING TOWARDS KEEPING THE FROPA MAINLY DRY WITH THE POSSIBLY EXCEPTION OF OUR NE/ERN MOST CWA. BY 00Z THURSDAY ALL THE MODELS ARE IN GENERALLY GOOD AGREEMENT WITH PLACING THIS FRONT IN OR NEAR OUR SE CWA AS 925-85H FGEN IMPROVES AND 7H TEMPS COOL. GIVEN THIS ALONG WITH PROGED MU CAPES BETWEEN 2500-3500 J/KG AND 0-6KM SHEAR OF 20-30KTS FROM THE NAM AND GFS WILL RETAIN INCREASING POPS NORTH OF THE COLD FRONT AFTER 21Z WHICH IS PROGGED TO BE LOCATED NEAR THE OK/KS BORDER. DAYS 3-7... THE MODELS ALL SHOW THAT A LONG WAVE RIDGE ALOFT WILL REMAIN ENTRENCHED OVER THE MIDDLE OF THE U.S. IN SOME FORM THROUGHOUT THE EXTENDED. THE FLOW TURNS BACK TO THE SOUTH AGAIN THU AS THE UPPER RIDGE REBOUNDS AND WED'S FRONT RETREATS BACK NORTHWARD. THIS WILL LEAD TO INCREASING TEMPS ONCE AGAIN ON THU WITH HIGH TEMPS BACK INTO THE U90S TO N100 FRI THROUGH AT LEAST SAT. WILL NEED TO MAINTAIN THUNDERSTORMS IN THE FORECAST THU BOTH WITH THE WARM FRONT AS IT LIFTS THROUGH AND THEN IN THE NORTH THU NIGHT AS ANOTHER MCS IS POSSIBLE OVER ERN CO, NE, AND NRN KS. BY FRI, THE EML EXTENDS OUT INTO THE PLAINS AS THE RIDGE MOVES OHD. THIS SHOULD PRECLUDE THUNDERSTORMS AND THUS POPS REMAIN NIL. THE NEXT SHORTWAVE FLATTENS THE RIDGE ON SAT AND PUSHES ANOTHER FRONT INTO NRN KS. IT IS TOO EARLY TO SAY HOW STRONG THIS SYSTEM WILL BE BUT THE FRONT LOOKS LIKE IT WILL BE ABLE TO MOVE WELL SOUTH THROUGH KS, PERHAPS EVEN REACHING THE KS/OK BORDER SAT NIGHT. THE FORECAST FOR SUN/MON DEPENDS A LOT ON THE POSITION/STRENGTH OF THIS FRONT AND THE MODELS ARE ALL REASONABLY CONSISTENT IN KEEPING THE FRONT OVER WRN KS INTO SUN AND THEN BEGIN TO LIFT IT BACK NORTH LATE MON. THE OTHER CONSIDERATION WORTH WATCHING IS WITH THE LOWER HEIGHTS, THERE MAY BE MORE OF AN OPPORTUNITY FOR NOCTURNAL MCS ACTIVITY FURTHER SOUTH THAN WHAT WE HAVE BEEN SEEING AS OF LATE. IT SEEMS PRUDENT TO HAVE SOME POPS UNDER THIS SCENARIO, THUS WILL BE INSERTING AT LEAST SLIGHT CHC POPS IN DURING THE PERIOD. THE TEMP FORECAST IS PROBLEMATIC FOR SUN AND MON AND DEPENDS LARGELY ON THE FRONT AND NIGHT TIME MCSS. IF THE FRONT LINGERS AS SUGGESTED BY THE MAJORITY OF THE MODELS, AND/OR MCS ACTIVITY IS ENHANCED, TEMPS COULD BE MUCH LOWER THAN THE CURRENT FCST SUGGESTS. WILL NUDGE TEMPS DOWN A BIT ON SUN AND MON. -WRIGHT && .AVIATION... VFR CONDS EXPECTED AT ALL TERMINALS THROUGH AT LEAST 21/23Z. SHRA/TS ARE EXPECTED TO FORM ALONG A PRESSURE TROF/FRONT STRETCHING FROM WEST-CENTRAL KS EASTWARD INTO NE KS AFTER 21/23Z AND THEN EVOLVE INTO A MCS AND MOVE TO THE NE OVERNIGHT. HAVE INCLUDED VCTS IN ALL TAFS BUT KGCK/KHYS ARE MOST LIKELY TO BE AFFECTED BY THESE STORMS WITH POSSIBLE IFR CONDS AT TIMES THROUGH 22/10Z. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 71 100 71 93 / 0 0 10 20 GCK 69 100 70 93 / 20 10 10 10 EHA 67 102 68 94 / 0 10 10 20 LBL 69 102 70 95 / 0 0 0 20 HYS 71 97 71 91 / 30 20 20 20 P28 74 101 75 98 / 0 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/33/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 523 AM CDT MON JUN 21 2010 KSZ030-031-043>046-061>063-221000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY- 523 AM CDT MON JUN 21 2010 /423 AM MDT MON JUN 21 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AN OUTFLOW BOUNDARY WILL BECOME NEARLY STATIONARY FROM AROUND SYRACUSE THROUGH GARDEN CITY AND DIGHTON TO LACROSSE. THIS BOUNDARY WILL BE THE FOCUS FOR SCATTERED THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES WILL ALSO BE POSSIBLE. THE STORMS COULD DEVELOP INTO CLUSTERS THAT COULD PRODUCE HEAVY RAIN AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO STRETCH FROM EASTERN COLORADO ACROSS NORTHWEST KANSAS INTO NEBRASKA. THIS WILL AGAIN BE THE FOCUS FOR LATE AFTERNOON AND NIGHTTIME THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 4 PM NORTH OF A JOHNSON TO GARDEN CITY AND LACROSSE LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ064>066-074>081-084>090-221000- HODGEMAN-PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS- KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 523 AM CDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A LINE FROM LARNED TO DODGE CITY AND LIBERAL ON TUESDAY AFTERNOON. STORMS THAT DEVELOP COULD BE CAPABLE OF PRODUCING LARGE HAIL AND BRIEF HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 5 E SCOTT STATE LAKE 38.69N 100.83W
06/20/2010 E1.00 INCH SCOTT KS PUBLIC
&&
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
618 PM CDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 16 NW SCOTT CITY 38.64N 101.12W
06/20/2010 E1.75 INCH SCOTT KS PUBLIC
THE CALLER SAID IT HAILED OFF AND ON FROM 330 TO 630 PM,
WITH THE LARGEST HAIL BEING GOLF BALL SIZE TOWARD THE END
OF THE EVENT.
&&
BURKESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 715 PM CDT MON JUN 21 2010 KSZ061-074-220115- HAMILTON-STANTON- 615 PM MDT MON JUN 21 2010 ...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND STANTON COUNTIES... AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTH OF COOLIDGE TO 9 MILES WEST OF THE SAUNDERS ELEVATOR. STORM MOVEMENT WAS NORTHEAST AT 25 MPH. PENNY SIZE HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE WITH THIS STORM. RESIDENTS IN HAMILTON AND STANTON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3825 10155 3742 10157 3743 10201 3825 10205 TIME...MOT...LOC 0013Z 251DEG 29KT 3813 10196 12
The Dodge City radar (KDDC), 151 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247307, 247308, 247309, 247310.